Alert archive / Missouri / River Flood Warnings in 2007

River Flood Warning 158, NWS Kansas City, MO

October 16, 2007Carroll County, Chariton County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 16, 2007, 11:53 AM CDT for Carroll County, Chariton County, Saline County, Missouri. It took effect at Oct 17, 2007, 6:24 AM CDT. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2007, 11:53 AM CDT (16:53 UTC)
In effect from
Oct 17, 2007, 6:24 AM CDT
Expired
Oct 19, 2007, 10:02 AM CDT
In force
52 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Carroll County, MO, Chariton County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Miami (MIAM7).

Action stage
15 ft
Minor stage
18 ft
Moderate stage
28 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 16, 6:35 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Oct 16, 6:35 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 AM CDT TUE OCT 16 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/406 AM CDT TUE OCT 16 2007/
MAIN FORECAST CONCERN WILL BE WITH MIDWEEK SYSTEM AND ASSOCIATED
PRECIP CHANCES.

UPPER LEVEL LOW WHICH BROUGHT THE WET WEATHER TO THE REGION YESTERDAY
CONTINUES TO CHURN ACROSS EASTERN NEBRASKA/SOUTH DAKOTA EARLY THIS
MORNING. MID LEVEL DRY SLOT HAS ENDED RAIN CHANCES ACROSS THE
AREA...HOWEVER...LOW LEVEL MOISTURE AS DEPICTED BY 00Z TOP SOUNDING
REMAINS TRAPPED BELOW H825 INVERSION RESULTING STRATUS DECK ROTATING
AROUND AFOREMENTIONED PARENT LOW. MODEST SFC WINDS SEEM TO BE KEEPING
FOG DEVELOPMENT TO A MINIMUM ACROSS MOST LOCATIONS. HOWEVER
TEMP/DEWPOINT SPREADS ARE LESSENING ACROSS THE SOUTHERN COUNTIES WITH
FOG ALREADY DEVELOPING ACROSS SOUTHERN MISSOURI WHERE SFC FLOW IS NOT
AS BRISK AWAY FROM STRONGEST PRESSURE FALLS. WILL KEEP AN EYE ON
THINGS THROUGH THE REMAINDER OF THE MORNING BUT THINK MOST AREAS WILL
CONTINUE WITH GOOD VISIBILITIES.

FOR THE REMAINDER OF THE DAY...CLOUDS ERODE THROUGH THE MORNING HOURS
AND MOST LOCATIONS SHOULD SEE SOME SUN BY EARLY AFTERNOON...WITH
PERHAPS THE EXCEPTION OF THE NORTHERN COUNTIES WHERE CLOUDS MAY HANG
ON A LITTLE LONGER.

QUICK CHANGES ON THE WAY BEGINNING LATE TONIGHT AS STOUT FAST MOVING
SHORT WAVE TROUGH SWINGS INTO THE SOUTHERN PLAINS. ISENTROPIC ASCENT
TAKES SHAPE ACROSS THE SOUTHERN AND CENTRAL PLAINS BY EARLY MORNING
AS 40-45 KT LLJ DEVELOPS TRANSPORTING RICHER LLVL MOISTURE NORTHWARD.
UPPER 50 TO LOWER 60 SFC DEWPOINTS ALREADY IN PLACE AS FAR NORTH AS
SOUTHERN OKLAHOMA/WESTERN ARKANSAS ALONG WITH 00Z FWD SOUNDING
SHOWING H85 DEWPOINT TEMPS NEAR 13-15C...THEREFORE WILL NOT TAKE
LONG TO ADVECT DECENT MOISTURE INTO THE AREA. ISENTROPIC ASCENT
PROGGED TO ARRIVE ACROSS THE SOUTHWESTERN COUNTIES BY EARLY MORNING
WEDNESDAY AND HAVE KEPT SLIGHT CHC POPS GOING ACROSS THIS AREA AFTER
MIDNIGHT ALTHOUGH THIS MAY BE A BIT PREMATURE AND CONFIDENCE IS NOT
HIGH RAIN WILL REACH THE AREA BY 12Z.

MAIN LIFT AND MOISTURE OVERSPREADS THE AREA BY LATE MORNING AND
AFTERNOON AND HAVE UPPED POPS INTO THE LIKELY RANGE DURING THE
MORNING HOURS AND CATEGORICAL BY THE AFTERNOON. APPEARS ELEVATED
CONVECTION WILL BE FAIRLY WIDESPREAD ACROSS THE AREA WITH IMPRESSIVE
DYNAMICS OVERSPREADING AND RAPID MOISTENING OF THE ATMOSPHERIC COLUMN
EXPECTED.

MAIN CHALLENGE WILL BE WITH SVR THREAT BY THE LATE AFTERNOON/EVENING
INTO THE OVERNIGHT HOURS. VIGOROUS SHORT WAVE TROUGH SWINGS INTO THE
AREA AND TAKES ON A NEGATIVE TILT AS 95KT UPPER JET ROUNDS THE BASE
PLACING THE AREA IN FAVORABLE LEFT EXIT REGION. THIS SHOULD
ESTABLISH A WELL DEFINED DRYLINE FROM CENTRAL KANSAS SOUTHWARD INTO
OKLAHOMA BY LATE AFTERNOON. BIG QUESTION WILL BE HOW MUCH CLEARING
WILL BE ACHIEVED AHEAD OF THE DRYLINE. GIVEN SUFFICIENT CLEARING
TAKES PLACE...MODEST INSTABILITY SHOULD DEVELOP WITH MLCAPE VALUES
ON THE ORDER OF 1000-1500 J/KG ALONG AND AHEAD OF THE DRYLINE. THIS
COMBINED WITH APPROACHING LARGE SCALE LIFT WOULD PROMOTE VIGOROUS
CONVECTIVE INITIATION ALONG AND AHEAD OF THE DRYLINE. GIVEN STRONG
JET DYNAMICS IN PLACE...STORMS WILL LIKELY BECOME SEVERE FAIRLY
QUICKLY. MAIN CONCERN IS WILL THIS ACTIVITY HOLD TOGETHER UNTIL IT
REACHES THE AREA. GIVEN MID LEVEL JET AXIS WILL BE ON THE ORDER OF
50-75 KTS...STORM MOTION WILL LIKELY BE FAIRLY QUICK AND CERTAINLY
POSES THE THREAT OF REACHING EASTERN KANSAS/WESTERN MISSOURI BY THE
EVENING HOURS. IN ADDITION...AS UPPER TROUGH BECOMES MORE NEGATIVELY
TILTED...LOW LEVEL DRY PUNCH WILL RAPIDLY SURGE A DRYLINE BULGE INTO
EASTERN KANSAS DURING THE EVENING HOURS...ONLY ADDING TO THE THREAT
OF CONVECTION PUSHING INTO WESTERN MISSOURI.

BULK SHEAR VALUES OF 40-50 KTS CERTAINLY POINT TOWARD SUPERCELL
STRUCTURES POSSIBLE. POINT FORECAST SOUNDINGS SHOW STEEPENING LAPSE
RATES WITH TIME AS POCKET OF -19C H5 AIR OVERSPREADS CENTRAL KANSAS
BY WEDNESDAY EVENING...PROMOTING THE THREAT FOR LARGE HAIL WITH ANY
STORMS THAT DEVELOP. IN ADDITION...NAM PROGGING 50 KT...NEAR 180
DEGREE ORIENTED LLJ TO DEVELOP ACROSS EASTERN KANSAS INTO WESTERN
MISSOURI BY 00-03Z THURSDAY WITH SFC WINDS MAINTAINING A
SOUTHEASTERLY COMPONENT GIVEN SFC LOW LOCATION ACROSS NORTHWESTERN
KANSAS. ASSUMING BL REMAINS WELL MIXED INTO THE EVENING
HOURS...STRENGTH OF LLJ AND ENLARGED HODOGRAPHS WITH TIME SUGGEST A
TORNADO THREAT CONTINUING INTO THE EVENING HOURS WITH SUPERCELLS THAT
PERSISTS. GIVEN LOW LCL HEIGHTS AND STORM SPEED...A LONG TRACK
TORNADO IS CERTAINLY NOT OUT OF THE QUESTION.

LLJ BEGINS TO VEER TOWARDS MIDNIGHT AND OVERALL FLOW BECOMES MORE
UNIDIRECTIONAL SUGGESTING A TRANSITION TO A MORE LINEAR CONVECTIVE
MODE. THIS BRINGING AN INHERENT RISK OF DAMAGING STRAIGHT LINE
WINDS...ESPECIALLY CONSIDERING STRENGTH OF AFOREMENTIONED JET. IN
ADDITION...KEEPING IN MIND ALREADY SATURATED GROUNDS FROM THE PAST
FEW DAYS OF RAINFALL...ANY ADDITIONAL PRECIP WILL ONLY ADD TO THE
RISK OF FLOODING.

EVEN THOUGH PARAMETERS APPEAR FAVORABLE...SVR THREAT REMAINS
CONDITIONAL GIVEN INSTABILITY ISSUES AND PLACEMENT OF STORM
INITIATION. HOWEVER...WITH SUCH STRONG JET DYNAMICS AND STRENGTH OF
THIS SYSTEM...THE THREAT IS CERTAINLY THERE. GIVEN THE CURRENT TIMING
OF THIS SYSTEM...HIGHEST THREAT OF SEVERE APPEARS TO BE CONFINED TO
THE SOUTHWESTERN PORTION OF THE CWA WHERE THE HIGHER THREAT OF
ORGANIZED CONVECTION REACHING THE AREA EXISTS BEFORE NOCTURNAL
CONCERNS PRESENT THEMSELVES.

UPPER LOW LIFTS INTO EASTERN NEBRASKA BY THURSDAY MORNING WITH DRY
SLOT OVERSPREADING THE AREA. MAINTAINED LOW POPS THROUGH THURSDAY
WITH CONCERN OF STRATUS AND WRAP AROUND PRECIP ASSOCIATED WITH UPPER
LOW. HOWEVER...DIFFICULT TO FIND MUCH LIFT ASSOCIATED WITH THIS
SCENARIO AND THINKING MOST OF THIS ACTIVITY WITH BE A STRATIFORM
RAIN/DRIZZLE ASSOCIATED WITH LOW STRATUS DECK.

OTHERWISE...NOT MANY CHANGES MADE TO THE GOING FORECAST...WITH THE
EXCEPTION OF TWEAKING SAT HIGH TEMPS TO MESH WITH SURROUNDING OFFICES
AS UPPER RIDGING OVERSPREADS THE AREA COUPLED WITH A SOUTHWESTERLY
LLVL WINDS AND WARMING H85 TEMPS.

DEROCHE

&&

.AVIATION...
FOR THE 12Z TAFS...THE BACK EDGE OF VFR CEILINGS WILL CLEAR THE
KANSAS CITY TAF SITES BETWEEN 12Z AND 13Z WITH ONLY SCATTERED MID
CLOUDS EXPECTED AT WORST THROUGH THE AFTERNOON HOURS. STJ WILL SEE A
BROKEN VFR CEILING OFF AND ON INTO THE LATE MORNING BEFORE TOTALLY
LOSING THE VFR CEILINGS. THE LOW LEVEL JET IS EXPECTED TO INCREASE
SIGNIFICANTLY ACROSS KS TONIGHT AND WITH SURFACE WINDS BACKING AT
THE SAME TIME LOOKS LIKE POTENTIAL FOR LOW LEVEL WIND SHEAR TO SET
UP BY LATE EVENING AT ALL 3 TAF SITES. MOISTURE FROM THE GULF OF
MEXICO LOOKS LIKE IT WILL BE DRAWN NORTHWARD AHEAD OF WEDNESDAYS
SYSTEM SO BROUGHT IN SOME LOW MVFR CEILINGS AT ALL 3 TAF SITES.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Oct 16, 5:47 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 AM CDT TUE OCT 16 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
547 AM CDT TUE OCT 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE TONIGHT AND AFFECTS AREAS OF
EASTERN KANSAS AND EXTREME WESTERN MISSOURI. SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VIGOROUS STORM SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS AND MID
MISSOURI RIVER VALLEY WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A DRYLINE ACROSS CENTRAL KANSAS AND
OKLAHOMA WEDNESDAY AFTERNOON AND MOVE EASTWARD THROUGH THE REMAINDER
OF THE AFTERNOON AND EVENING. UNCERTAINTY EXISTS AS TO THE
INSTABILITY AVAILABLE FOR VIGOROUS THUNDERSTORM DEVELOPMENT. HOWEVER...
GIVEN THE AREA RECEIVES ADEQUATE SUN....WITH THE STRENGTH OF THE
UPPER LEVEL SYSTEM...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FORECAST AREA. A HEIGHTENED SEVERE WEATHER THREAT WILL EXIST ALONG
AND WEST OF A OLATHE TO BUTLER LINE WHERE A MODERATE RISK OF SEVERE
WEATHER EXISTS. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE WITH
THIS SYSTEM INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. SOME UNCERTAINTY STILL REMAINS IN THIS FORECAST AND
INTERESTED PARTIES ARE ENCOURAGED TO KEEP UP TO DATE TO FUTURE
FORECAST UPDATES FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY EVENING AND NIGHT.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 11:53 AM CDTRiver Flood WarningEAXClay, Jackson, Ray8 hr
Oct 16, 11:53 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray52 hr
Oct 16, 11:53 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline57 hr
Oct 16, 4:24 PM CDTFlash Flood WatchEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more32 hr

Nearby

River Flood Warnings in Missouri, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.